zbMATH — the first resource for mathematics

Harvesting a renewable resource under uncertainty. (English) Zbl 1179.91205
Summary: This paper presents a theory of harvesting that allows for partial harvests and accounts for the risk of extinction, for biological assets with size-dependent stochastic growth. The harvesting decision is formulated as a disinvestment problem in continuous time and generalized Faustmann formulas are derived. The probability of extinction is then analyzed for a wide class of growth functions. An illustration based on the logistic Brownian motion shows that both optimal biomass at harvest and harvest size do not vary monotonically with uncertainty. More generally, this paper illustrates the importance of properly accounting for barriers in stochastic investment problems.

91B76 Environmental economics (natural resource models, harvesting, pollution, etc.)
91B70 Stochastic models in economics
91B62 Economic growth models
91G50 Corporate finance (dividends, real options, etc.)
Full Text: DOI
[1] Clark, C.W., Mathematical bioeconomics, (1990), Wiley New York · Zbl 0712.90018
[2] Clarke, H.R.; Reed, W.J., The tree-cutting problem in a stochastic environmentthe case of age-dependent growth, Journal of economic dynamics and control, 13, 4, 569-595, (1989) · Zbl 0669.90030
[3] Dixit, A.K.; Pindyck, R.S., Investment under uncertainty, (1994), Princeton University Press Princeton, NJ
[4] Dixit, A.K.; Pindyck, R.S.; Sødal, S., A markup interpretation of optimal investment rules, The economic journal, 109, April, 179-189, (1999)
[5] Karlin, S.; Taylor, H.M., A second course in stochastic processes, (1981), Academic Press San Diego, CA · Zbl 0469.60001
[6] Li, E., Option value of harvestingtheory and evidence, Marine resource economics, 13, 135-142, (1998)
[7] Reed, W.J.; Clarke, H.R., Harvest decision and asset valuation for biological resources exhibiting size-dependent stochastic growth, International economic review, 31, 1, 147-169, (1990) · Zbl 0695.90026
[8] Saphores, J.-D., 2002. Barriers and optimal investment rules. Department of Economics Working Paper 02-03-06, University of California Irvine.
[9] Sødal, S., The stochastic rotation problema comment, Journal of economic dynamics and control, 26, 3, 509-515, (2002) · Zbl 1007.91044
[10] Willassen, Y., The stochastic rotation problema generalization of Faustmann’s formula to stochastic forest growth, Journal of economic dynamics and control, 22, 4, 573-596, (1998) · Zbl 0899.90065
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.